DELIVERING HEALTH INFORMATION
YOU CAN TRUST SINCE 1989
Join the enews community - Terms
MEMBER
MENU
Filter by Categories
Blog
General
Lifestyle

Symptoms of ageing are caused by drugs, new research finds

Reading time: 1 minute

Many of the problems associated with growing old – falls, unsteadiness and increased risk of stroke – are the direct consequence of taking a prescription drug, and now the SSRI antidepressants have been added to the list of culprits.
The SSRIs (selective serotonin reuptake inhibitors), which include Prozac, are often prescribed to the elderly to help them cope with their depression – but a new study has discovered they are the cause of symptoms that had been blamed on the ageing process.
The drugs quickened death, caused a stroke, a fall or fracture, triggered an epileptic fit and hyponatraemia (high salt levels in the blood), researchers from the University of Nottingham have discovered.
The researchers made the discovery after they analysed the health recods of 60,746 patients aged 65 and older who had recently been diagnosed with depression. Of these, 89 per cent had an antidepressant drug and 57 per ent of these were for an SSRI.
The SSRI drugs most likely to cause an adverse reaction were trazodone, mirtazapine and venlafaxine, and the risks were highest in the first 28 days of starting the drug and the 28 days after finishing drug treatment.
(Source: British Medical Journal, 2011; 343: d4551).

What do you think? Start a conversation over on the... WDDTY Community

  • Recent Posts

  • Copyright © 1989 - 2024 WDDTY
    Publishing Registered Office Address: Hill Place House, 55a High Street Wimbledon, London SW19 5BA
    Skip to content